Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 371, NWS Twin Cities, MN

September 5, 2005Kanabec County, Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 5, 2005, 11:56 PM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2005, 11:56 PM CDT (04:56 UTC)
Expired
Sep 6, 2005, 12:36 AM CDT
In force
40 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Kanabec County, MN, Mille Lacs County, MN

The radar

The Duluth radar (KDLH), 124 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 8:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2005-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 060456
SVRMPX
MNC065-095-060600-
/O.NEW.KMPX.SV.W.0371.050906T0456Z-050906T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1156 PM CDT MON SEP 5 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLE LACS COUNTY IN EAST CENTRAL MINNESOTA
  KANABEC COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 100 AM CDT

* AT 1154 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM     
  WAS LOCATED 12 MILES NORTHWEST OF ONAMIA...AND MOVING EAST AT 25   
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ONAMIA...
  MILLE LACS LAKE...
  WARMAN...
  WOODLAND...
  ISLE...
  COVE... 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4623 9378 4601 9379 4601 9307 4615 9307
      4614 9345 4623 9345

$$

MKM
1 follow-up statement
000 
WWUS53 KMPX 060536
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1234 AM CDT TUE SEP 6 2005

MNC065-095-060544-
/O.CAN.KMPX.SV.W.0371.000000T0000Z-050906T0600Z/
MILLE LACS MN-KANABEC MN-
1234 AM CDT TUE SEP 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR KANABEC AND MILLE LACS
COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING FOR 
KANABEC AND MILLE LACS COUNTY HAS WEAKENED BELOW SEVERE LIMITS. 
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED. 

HOWEVER...THERE WILL BE NUMEROUS THUNDERSTORMS MOVING THROUGH 
KANABEC AND MILLE LACS COUNTIES THROUGH 2 AM WITH LOCALLY HEAVY 
RAIN...GUSTY WINDS TO 40 MPH AND SOME PEA SIZE HAIL. 

LAT...LON 4623 9378 4601 9379 4601 9307 4615 9307
      4614 9345 4623 9345

$$

MKM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:45 PM CDT, 9 hours 11 minutes earlier.

Area forecast discussion, Sep 5, 2:45 PM CDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CDT MON SEP 5 2005

.DISCUSSION...TONIGHT THROUGH THURSDAY
RATHER STRONG 850MB WAA AND INCREASING ELEVATED INSTABILITY HAS BEEN
KEEPING SCATTERED SHOWERS AND THUNDERSTORMS GOING THRU MUCH OF THE
DAY ACROSS CENTRAL MN.  CONVECTION TEMPORARILY DIMINISHING BUT
SHOULD FIRE UP AGAIN LATER THIS AFTERNOON AND EVENING IN E DKTS AND
W MN AHEAD OF APPROACHING TROUGH.  WATER VAPOR IMAGERY SHOWS NICE
DISTURBANCE NOW MOVING ACRS DKTS WHICH SHOULD HELP CONVECTION ALONG.
THIS FEATURE WILL MOVE INTO W MN THIS EVE AND ACROSS STATE
OVERNIGHT.  MAY SEE SOME STORMS DEVELOPING LATE AFTN AND EVE WELL
AHEAD OF SURFACE FRONT IN E MN INTO WI WITH SBCAPE INCREASING
REMAINDER OF THE DAY AND CIN RATHER WEAK DUE TO 700 MB TEMPS AROUND
+7. HIGH PRESSURE MOVING INTO W MN TUESDAY WILL MAKE FOR A DRY DAY
BUT THUNDERSTORM CHANCES WILL CONTINUE IN S AND E MN INTO WI
VICINITY SURFACE FRONT.  STILL SOME RATHER SIGNIFICANT DIFFERENCES
BETWEEN NAM AND GFS WED AND THURSDAY WITH GFS PUSHING SIGNIFICANT
RAINS BACK INTO S MN ON WEDNESDAY AND NAM HOLDING OFF ON SIGNIFICANT
RAIN CHANCES UNTIL THURSDAY.  NEITHER MODEL HAS BEEN CONSISTENT ON
TIMING OF PRECIPIATION SO NOT ALOT OF CONFIDENCE.

LONGER TERM...THURSDAY NIGHT THROUGH MONDAY NIGHT
VERY WARM AIRMASS INDICATED OVER THE UPPER MIDWEST ACCORDING TO LAST
EVENINGS RUN FOR ECMWF AND GFS AS WELL AS 06Z DGEX. THICKNESS FCST
(1000-500 MB LAYER) INITIALLY SHOW 564 TO 570 VALUES WITH WARMING TO
576 AND ABOVE OVER THE WEEKEND. THE 50H FORECAST TRANSITIONS FROM
ZONAL TO SOUTHWEST FLOW ALOFT (DGEX AND GFS) BETWEEN SATURDAY AND
SUNDAY...BUT AIRMASS LOOKS LIKE IT WOULD BE INCREASINGLY CAPPED OVER
THIS TIME FRAME AS BAROCLINITY MIGRATES WELL INTO CANADA. OUR GRIDS
CONTINUE TO EMPHASIS THURSDAY NIGHT THROUGH FRIDAY NIGHT FOR ANY
PRECIPITATION RISK.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&
Hazardous weather outlook, Sep 5, 10:38 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1038 PM CDT MON SEP 5 2005

MNZ047-048-054>056-064-061037-
CHIPPEWA-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE-
1038 PM CDT MON SEP 5 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH MIDNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TONIGHT

A COLD FRONT OVER THE DAKOTAS WILL MOVE INTO WESTERN MINNESOTA LATE
THIS EVENING. THERE WILL BE THUNDERSTORMS AHEAD OF THIS FRONT. A FEW
OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. VERY HEAVY RAIN IS ALSO EXPECTED WITH THESE STORMS SO
LOCALIZED FLOODING IS ALSO A CONCERN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS ANTICIPATED TONIGHT.

MNZ041>045-049>053-057>063-065>070-073>078-082>085-091>093-WIZ014-
023-024-061037-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-
LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-PIERCE-
POLK-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-ST CROIX-
STEARNS-STEELE-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-
1038 PM CDT MON SEP 5 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 4 AM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA AND A SMALL PART OF WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT OVER THE DAKOTAS WILL MOVE INTO WESTERN MINNESOTA
TONIGHT. THERE WILL BE THUNDERSTORMS AHEAD OF THIS FRONT. A FEW
OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. VERY HEAVY RAIN IS ALSO EXPECTED WITH THESE STORMS SO
LOCALIZED FLOODING IS ALSO A CONCERN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL BE MOVING THROUGH THE AREA ON TUESDAY.
MORE THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE FRONT AND SOME
STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS ANTICIPATED TONIGHT.

WIZ015-016-025>028-061037-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK-
1038 PM CDT MON SEP 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL BE MOVING THROUGH THE AREA TUESDAY AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE FRONT AND SOME STORMS
COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

RAH

In the hours before

Local storm report, Sep 5, 10:22 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             HOLMES                  45.83N 95.54W
09/05/2005  0.88 INCH        DOUGLAS            MN   LAW ENFORCEMENT

&&

KAT
Local storm report, Sep 5, 10:24 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1024 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             HOLMES                  45.83N 95.54W
09/05/2005  0.88 INCH        DOUGLAS            MN   LAW ENFORCEMENT

&&

KAT
Special weather statement, Sep 5, 11:51 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 PM CDT MON SEP 5 2005

MNZ047>048-054>056-064-060600-
CHIPPEWA-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE-
1151 PM CDT MON SEP 5 2005

...THE NATIONAL WEATHER SERVICE WILL ALLOW SEVERE THUNDERSTORM WATCH
770 TO EXPIRE FOR THE FOLLOWING AREA...

IN MINNESOTA THIS ALLOWS TO EXPIRE 6 COUNTIES

IN WEST CENTRAL MINNESOTA

CHIPPEWA... LAC QUI PARLE... POPE...
STEVENS... SWIFT... YELLOW MEDICINE...

THIS INCLUDES THE CITIES OF...BENSON...GLENWOOD...GRANITE FALLS...
MADISON...MONTEVIDEO AND MORRIS.

MNZ049>053-057>063-065>070-073>078-082>085-091>093-WIZ014-
023>024-060900-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-FARIBAULT-
FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANDIYOHI-LE SUEUR-MCLEOD-
MARTIN-MEEKER-NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-
SHERBURNE-SIBLEY-STEARNS-STEELE-WASECA-WASHINGTON-WATONWAN-
WRIGHT-PIERCE-POLK-ST CROIX-
1151 PM CDT MON SEP 5 2005

...SEVERE THUNDERSTORM WATCH NUMBER 772 REMAINS VALID UNTIL 4 AM CDT
FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 31 COUNTIES

IN CENTRAL MINNESOTA

BENTON... KANDIYOHI... MCLEOD...
MEEKER... RENVILLE... SHERBURNE...
SIBLEY... STEARNS... WRIGHT...

IN EAST CENTRAL MINNESOTA

ANOKA... CARVER... CHISAGO...
DAKOTA... HENNEPIN... ISANTI...
RAMSEY... SCOTT... WASHINGTON...

IN SOUTH CENTRAL MINNESOTA

BLUE EARTH... BROWN... FARIBAULT...
FREEBORN... LE SUEUR... MARTIN...
NICOLLET... RICE... STEELE...
WASECA... WATONWAN...

IN SOUTHEAST MINNESOTA

GOODHUE...

IN SOUTHWEST MINNESOTA

REDWOOD...

IN WISCONSIN THIS WATCH INCLUDES 3 COUNTIES

IN NORTHWEST WISCONSIN

POLK...

IN WEST CENTRAL WISCONSIN

PIERCE... ST. CROIX...

THIS INCLUDES THE CITIES OF...ALBERT LEA...BLAINE...BLUE EARTH...
CAMBRIDGE...CENTER CITY...CHASKA...ELK RIVER...FAIRMONT...
FARIBAULT...GAYLORD...HASTINGS...HUDSON...HUTCHINSON...LE SUEUR...
LITCHFIELD...MANKATO...MINNEAPOLIS...MONTICELLO...NEW ULM...
OLIVIA...OSCEOLA...OWATONNA...RED WING...REDWOOD FALLS...
RIVER FALLS...SAUK RAPIDS...SHAKOPEE...ST. CLOUD...ST. JAMES...
ST. PAUL...ST. PETER...STILLWATER...WASECA AND WILLMAR.

MNZ041>045-060900-
DOUGLAS-KANABEC-MILLE LACS-MORRISON-TODD-
1151 PM CDT MON SEP 5 2005

...SEVERE THUNDERSTORM WATCH NUMBER 771 REMAINS VALID UNTIL 4 AM CDT
FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 5 COUNTIES

IN CENTRAL MINNESOTA

MORRISON... TODD...

IN EAST CENTRAL MINNESOTA

KANABEC... MILLE LACS...

IN WEST CENTRAL MINNESOTA

DOUGLAS...

THIS INCLUDES THE CITIES OF...ALEXANDRIA...LITTLE FALLS...
LONG PRAIRIE...MORA AND PRINCETON.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 10:00 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift45 min
Sep 5, 10:20 PM CDTSevere Thunderstorm WarningMPXDouglas40 min
Sep 5, 10:43 PM CDTSevere Thunderstorm WarningMPXYellow Medicine62 min
Sep 5, 10:50 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd55 min
Sep 5, 10:58 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville62 min
Sep 5, 11:12 PM CDTSevere Thunderstorm WarningMPXMeeker63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.